Critical Care |

Have You Heard About Molly? FREE TO VIEW

Trupti Vakde, MD; Manuel Diaz, MD; Kalpana Uday, MD; Richard Duncalf, MD
Author and Funding Information

Bronx Lebanon Hospital Center, Bronx, NY

Chest. 2013;144(4_MeetingAbstracts):289A. doi:10.1378/chest.1703997
Text Size: A A A
Published online


SESSION TITLE: Critical Care Case Report Posters II

SESSION TYPE: Affiliate Case Report Poster

PRESENTED ON: Tuesday, October 29, 2013 at 01:30 PM - 02:30 PM

INTRODUCTION: Ecstasy, crystal, meth, and molly are street names for the club drug MDMA (3, 4-methylenedioxy-N-amphetamine). Molly refers to pure, unadulterated MDMA and as such has serious side effects.

CASE PRESENTATION: A 24-year-old Hispanic man with a medical history of seizure disorder was brought to the emergency department after a witnessed episode of seizure. On day 2 of his hospitalization he became anxious, agitated, and complained of abdominal pain, diarrhea, and vomiting. Serum creatinine had increased from 1.4 to 8 and he was transferred to the ICU. (See table 1). In the ICU patient developed respiratory distress, hypoxia with saturation of 70%, fever of 102, a heart rate of 140, and BP of 163/104. He was intubated for hypoxic respiratory failure. Chest x-ray revealed bilateral infiltrates (Figure 1). Bronchoscopy with bronchoalveolar lavage was performed and patient was started on antibiotics for pneumonia. Echocardiogram showed an ejection fraction of 30% with wall motion abnormalities. Collagen vascular profile was negative. Hemodialysis was initiated for worsening renal failure. After 3 sessions of hemodialysis, oxygenation, urine output, and creatinine levels improved. The patient was extubated and further history revealed consumption several hours prior to symptom onset, of a street drug “molly” with alcohol, marijuana, and “purple drank”, the slang term for a drink containing codeine and promethazine. No further hemodialysis was required and repeat echocardiogram showed normalization of left ventricular function. He was discharged home on day 12 of hospitalization.

DISCUSSION: Our patient presented with seizures followed by rapid multi organ failure. Differential diagnoses included overwhelming sepsis and collagen vascular diseases. Microbiology and serology did not support these diagnoses; however his entire presentation was explained by toxic effects of MDMA. MDMA toxicity is due to release of neurotransmitters such as serotonin, dopamine, and amphetamine causing hyperthermia, seizures, muscle breakdown leading to renal failure as well as cardiotoxicity leading to congestive heart failure, all of which were seen in our patient. Interestingly, the improvement in our patient’s condition was as dramatic as his rapid decline.

CONCLUSIONS: MDMA is abused in our community. It is important to consider drug intoxication when evaluating patients with increased sympathetic activity and multiple organ dysfunction.

Reference #1: Gowing LR, Henry-Edwards SM, Irvine RJ, Ali RL. The health effects of ecstasy: a literature review. Drug Alcohol Rev. 2002 Mar;21(1):53-63

Reference #2: Walubo A, Seger D. Fatal multi-organ failure after suicidal overdose with MDMA, 'ecstasy': case report and review of the literature. Hum Exp Toxicol. 1999 Feb;18(2):119-25

DISCLOSURE: The following authors have nothing to disclose: Trupti Vakde, Manuel Diaz, Kalpana Uday, Richard Duncalf

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543